Drug Induced Seizures -an Update

health-logo

(from BP Issue 9 but now with new updates as of Nov 2015)

Many BP readers will have already witnessed the distressing sight of someone having a seizure, or you may have even experienced one yourself. It can be frightening to watch, exhausting to go through and unfortunately, people can often make the situation worse by not knowing how to deal with seizures properly, leaving everyone concerned thoroughly freaked out.

Most people associate seizures with having epilepsy and while it is certainly true to say that seizures (there are over 40 different types) are a symptom of having epilepsy, you don’t have to have epilepsy, to have a seizure. Anyone who has seen someone have a cocaine or alcohol induced seizure can attest to that.

Drug Induced:

For those of us who use drugs, particularly those of us who binge use or use to excess, seizures are known to occur for a few reasons. Sometimes they happen just before or as someone is overdosing, (i.e a seizure occurring just in the minutes before someone actually lapses into an overdose) or through withdrawing from a drug/s (i.e benzos, alcohol) or, they are a (rather intense) way of telling us that we have been pushing our bodies too hard for too long (i.e cocaine/stimulant related) and we can have a seizure which although is not an overdose -it is an overdose in the sense that you have reached the threshold in what your body can tolerate -and it is telling you -“Enough! My body has now gone into toxic overload!”. Basically, seizures occur when our systems have reached this point of toxicity or overload, even if the culprit drug is ecstasy, acid or heroin -when we tend to think of the most common culprits as stimulants and alcohol and benzodiazepines and barbituates.

 Know Your Limit

Everyone however, has what is called a ‘seizure threshold’, a certain sensitivity to seizures which means that anyone can experience one given the right conditions – such as excess use of alcohol, drug withdrawal, toxicity, dramatic metabolism changes etc. With 1 in 20 people having experienced a seizure at some stage in their lives, amongst drug users that rate increases rather dramatically, so its important that we learn something about seizures, their ‘triggers’ as well as their treatment.

It can be all too common to put the odd re-occurring seizure down to ‘the drugs I’m taking’ or to find that our medical investigations have not been followed up due to the pressures of everyday life and the difficulty embarking on consistent/stable medical care when you have other things on your mind like survival. But it’s important to remember that seizures can be very serious, they are hard work for the body and the brain in particular and, depending on where you are when you have your seizure, or if you end up having multiple seizures, you can be left in a dangerous or vulnerable situation.

If you are affected by seizures, if you have had more than 2 at once or 2 or more during the last year, or if it takes you more than a day to recover, or if your seizures start to occur regularly, it is essential you seek medical advice – at least to rule out any underlying causes such as infection, virus’s, tumors etc. You might have developed epilepsy in which you need medication, or there may be an underlying medical condition that has nothing to do with your drug use. You need to know these answers so you can take the right action.

To read the rest of this interesting and updated article, click here. Comments always welcome

https://blackpoppymag.wordpress.com/wp-admin/post.php?post=1166&action=edit

ALERT -contaminated ecstasy, a global issue

Tablets sold as MDMA may contain other chemicals

Tablets sold as MDMA may contain other chemicals

Sadly, perhaps the most important news to report today, on what should be a day for celebration in our communityInternational Drug Users Day (on the 1st of November every year), is a contamination issue that has gone global, affecting ecstasy. INPUD has just released this information sheet for circulation on the contamination of ecstasy by the chemical PMA and the subsequent tragic deaths that have resulted, covering what you can do to stay informed and protect yourself. Here is an introduction to the issue from the document  PMA_Warning_INPUD_Oct2013_v.1 (1) or link to it from your website. Help yourself to information for dissemination amongst the using community but please credit INPUD.

PMA Info Sheet LINK

PMA Contaminated Ecstasy and MDMA Alert for MDMA and Ecstasy Users

English: PMA (para-methoxyamphetamine) capsule...

 PMA (para-methoxyamphetamine) capsules seized in Maryland, USA 

If you use ecstasy and/or MDMA, you cannot afford to think of this as one of those things that happens to other people. There is lots of misinformation going around, and people using uppers, ecstasy, and MDMA need some straightforward facts.

Recent deaths

Deaths caused by ecstasy contaminated with the drug para-Methoxyamphetamine (PMA) have increased substantially over the last two years. The Office for National Statistics records no PMA deaths in 2008, 2009, and 2010 in England and Wales, up to a recorded one death in 2011 to around twenty deaths in 2012.

This trend has continued into 2013. There have been media and police reports that in recent months, a man has died in Manchester, with several people additionally requiring hospitalisation, and there were more reported deaths in Manchester towards the beginning of the year; in addition, at least two people have died this year in Cheshire, further people have died in the North of England, in Oxford, and in Hampshire, and we aware of numerous people who have mistakenly taken PMA in London. Deaths have been recorded in England and Wales, Northern Ireland, Scotland, the USA (several states), Canada, Denmark, Norway, and Australia.

If you use ecstasy and/or MDMA, you cannot afford to think of this as one of those things that happens to other people. There is  lots of misinformation going around, and people using uppers, ecstasy, and MDMA need some straightforward facts

What is PMA?

PMA is a dangerous compound. Using it has substantial negatives, not the least of which are high morbidity and high mortality, and there is little by way of psychoactive positives to justify these downsides. This is different from uncontaminated MDMA, which is substantially safer to the individual using the drug than many other psychoactive  substances, including alcohol and tobacco (its Class A status is nonsensical as an indicator of harm).

Most people are not deliberately buying and taking PMA in greater numbers; instead the ecstasy they are using, the active ingredient of which is ideally MDMA, has been contaminated. The reasons for this contamination are unclear, but it is possible that a precursor to the synthesis of PMA is easier to acquire than a precursor to MDMA.

Regardless of the reason, the fact is that people are dying due to taking a drug they did not intend to take. (continued by clicking link below)

Click here for the full Information Sheet (available for printing)

Full text from article on BP page

%d bloggers like this: